- steroid psychosis and hallucinations
- The term steroid psychosis, or steroid-induced psychosis, is used to denote a formof*psychosis mediated by the use of exogenous steroids. The name steroid comes from sterol (which refers to a compound of cholesterol). It is used to denote a terpenoid lipid characterized by a carbon skeleton with four fused rings, generally arranged in a 6-6-6-5 fashion. The group of endogenous steroids includes estrogen, progesterone, and testosterone. The term exogenous steroid is used to denote a steroid which is not synthesized endogenously, but administered for medical, esthetic, or performance-related purposes (see, for example, the entry Anabolic steroids and hallucinations). The use of exogenous steroids is notorious for its many somatic and psychological adverse effects. Among the psychiatric disorders due to the use of exogenous steroids, psychosis is reported to occur in approximately 15% of the cases and * delirium in approximately 10%. In absolute numbers, steroid psychoses are twice as prevalent in females as in males. After correction for the disorders that have a higher incidence in females, and for which exogenous steroids are given (such as systemic lupus erythematosus and rheumatoid arthritis), the incidence of steroid-induced psychosis in men and women would seem to be roughly equal. The risk of steroid psychosis is dose related, although a dose of 40 mg of prednisone per day or its equivalent has been mentioned as the threshold for an enhanced risk of developing a steroid psychosis. The relation with a prior history of psychiatric disorder is not unambiguous. Traditionally, a history of serious mental illness is considered a relative contraindication for the use of steroids. However, in a review of the literature on steroid psychoses, approximately 20% of the affected individuals had a history of previous psychiatric disorder, while 80% did not. The onset of steroid psychosis tends to be acute. The majority of cases are reported to commence within 6-10 h after the administration of adreno-corticotropic hormone (ACTH) or within 4-6 days after the oral administration of a corticos-teroid. Full-blown steroid psychoses are characterized by concentration and attention deficits, memory impairment, formal thought disorder, severe insomnia, hypomania, anxiety, depression, agitation, mutism, delusions, *hyperacusis, *body schema illusions, and * auditory as well as * visual hallucinations. After the cessation ofsteroid therapy, spontaneous remittance may take 2 weeks to 7 months, with 80% of the cases reported in the literature having remitted by the sixth week. The administration of antipsychotics tends to shorten the remittance period significantly. The duration of steroid-induced * delirium is usually shorter. After the cessation of steroid administration, it tends to abate within a week.ReferencesHall, R.C.W., Popkin, M.K., Stickney, S.K., Gardner, E.R. (1979). Presentation of the steroid psychoses. Journal of Nervous and Mental Disease, 167, 229-236.
Dictionary of Hallucinations. J.D. Blom. 2010.